Posted by ed_uk2010 on July 2, 2010, at 17:36:29
In reply to Re: Agomelatine add-on to Nardil » ed_uk2010, posted by Ron Hill on July 1, 2010, at 21:48:15
>Can Valdoxan be combined with Nardil (phenelzine), if done carefully under the direct supervision and care of a qualified psychiatrist?
There is no evidence to support the safety of this combination, nor is there any evidence to support its efficacy. It simply hasn't received any study whatsoever. There are no reports of interactions.
>Since Valdoxan is an antagonist of post-synaptic 5-HT2c receptors; does the disinhibition (NDDI), resulting in the release of dopamine and norepinephrine in the frontal cortex, cause an unacceptable risk of a hypertensive crisis when 25 mg/day of Valdoxan is added to 90 mg/day of Nardil?
I can only make an educated guess. My guess is that there is no increased risk of hypertension with this combination. MAOI-associated hypertensive crisis is believed to occur due to peripheral adrenergic stimulation when interacting drugs/foods have been administered. It is not due to dopamine or NE being released in the frontal cortex.
>I would start by trying ¼ of a 25 mg tablet. I would monitor my blood pressure continually for the first couple of hours, and I would have one of my nifedipine capsules close at hand.
Starting with a low dose of agomelatine would be very sensible. Limited (in vitro) evidence suggests that Nardil inhibits various drug-metabolising enzymes, including CYP 1A2. Agomelatine is metabolised predominantly by CYP 1A2. If Nardil does indeed inhibit CYP 1A2, exposure to agomelatine would be substantially increased. This could lead to an increased risk of adverse effects from agomelatine eg. daytime drowsiness, nausea and possibly liver dysfunction. I would certainly recommend liver function tests prior to and during treatment with agomelatine. The initial pre-treatment test would be vital to establish a baseline.
>............If the above is true, agomelatine would improve the effectiveness of Nardil.
Possibly. I find it very difficult to say whether combined use is likely to be beneficial. If agomelatine metabolism was inhibited by Nardil, constant high levels of agomelatine may further disrupt circadian rhythms. The 5-HT2c antagonism may be beneficial but I'm not sure that the benefit would be robust.
In summary, I would only recommend this combination if other options have not been effective. So... I guess you are a candidate for treatment! Cautiously, of course.
By the way, are you sure that the Keppra is helping? Evidence of Keppra's efficacy in psych disorders is very limited.....and it seems to cause psychiatric adverse reactions quite frequently in its own right. Pehaps you should consider dropping the Keppra before adding any further medications? In some cases, complex polypharmacy can lead to more problems than it solves.